-- Robert Preidt
FRIDAY, Aug. 2 (HealthDay News) -- The widely used painkiller
acetaminophen, best known as Tylenol, can cause rare but serious
skin reactions and a warning about this danger will be added to
product labels, the U.S. Food and Drug Administration said
Acetaminophen is also often used in combination with other
medicines, including opioids for pain and medicines to treat colds,
coughs, allergy, headache and sleeping problems.
According to the FDA, acetaminophen can trigger three serious
skin reactions. Two of them -- Stevens-Johnson Syndrome and toxic
epidermal necrolysis -- usually require hospitalization and can be
The reactions usually begin with flu-like symptoms followed by
rash, blistering and extensive damage to the skin surface. Recovery
can take weeks or months, and possible complications include
scarring, skin color changes, blindness and damage to internal
A third skin reaction that can be cause by acetaminophen is
called acute generalized exanthematous pustulosis. It usually
resolves within two weeks after a patient stops taking
People who develop a rash or other skin reaction while taking
acetaminophen should stop taking the drug and seek immediate
medical attention, the FDA said.
"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia and Addiction, said in an agency news release. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare, but serious, side effects, which are potentially fatal."
The FDA said that a warning about these skin reactions will be
added to the labels of all prescription medicines containing
acetaminophen, and the agency will work with manufacturers to have
warnings added to the labels of non-prescription medicines that
The FDA's decision to add warnings about possible skin reactions
to products with acetaminophen is based on an analysis of data
showing that there were 107 cases of acetaminophen-related skin
reactions in the U.S. between 1969 and 2012. These cases resulted
in 67 hospitalizations and 12 deaths.
Other drugs used to treat fever and pain, such as nonsteroidal
anti-inflammatory drugs (NSAIDs) including ibuprofen and naproxen,
already carry warnings about the risk of serious skin
Two years ago, the FDA took steps to reduce the risk of liver
damage from acetaminophen. The agency asked manufacturers of
prescription products to limit acetaminophen to 325 milligrams per
tablet or capsule and required all prescription acetaminophen
products to include a boxed warning about liver damage risk.
Hertz stressed that the, "FDA's actions should be viewed within
the context of the millions who, over generations, have benefited
from acetaminophen. Nonetheless, given the severity of the risk, it
is important for patients and health care providers to be aware of
The U.S. National Library of Medicine has more about
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.